Ask an expert
Question

24 Mar 2007

antidepressant and weight gain: solution
Hi, I have gained about 25kg while on antidepressant Cipralex and feel quite desperate. Does a combination of diet and exercise help with such medications? What I have read on the web is not very comforting.
Answer 373 views
Expert
DietDoc
DietDoc

01 Jan 0001

Dear Seven
I can understand that you must be feeling desperate about this weight gain. On the one hand you need the medication to help you with depression, while on the other you are gaining so much weight that it is making you feel even more depressed. I checked the side-effects listed for Cipralex and weight gain is not listed. It is, therefore, possible that the depression and not the medication, is causing you to gain weight. Depression can paradoxically either cause pronounced weight loss or pronounced weight gain. Please discuss this problem with the dr who is treating your depression. He/she may be able to either change your medication so that your depression is better controlled or suggest other options. Decreasing your energy intake with a slimming diet (click on 'Diet' at the top of this page, 'Weight loss', ‘Balanced diet' and then on 'Slimming Diet' for a copy), and increasing your energy output by doing regular exercise (running, jogging, skipping, cycling, swimming, join a gym or Walk for Life), will cause weight loss. You may also find that if you do regular daily aerobic exercise that this improves the depression because people who exercise produce chemicals called endorphins that make you feel more positive.
Hang in there
DietDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.